Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 377, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2018, 2:55 PM CDT for Gove County, Logan County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 2:55 PM CDT (19:55 UTC)
- Expired
- Aug 8, 2018, 3:15 PM CDT
- In force
- 20 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258
WUUS53 KGLD 081955
SVRGLD
KSC063-109-082015-
/O.NEW.KGLD.SV.W.0377.180808T1955Z-180808T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
255 PM CDT WED AUG 8 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Logan County in west central Kansas...
West central Gove County in west central Kansas...
* Until 315 PM CDT.
* At 255 PM CDT, a severe thunderstorm was located 14 miles north of
Scott State Lake, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Logan and west central Gove Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3893 10092 3893 10078 3871 10081 3871 10100
TIME...MOT...LOC 1955Z 000DEG 9KT 3888 10086
HAIL...1.00IN
WIND...60MPH
$$
JN1 follow-up statement
402
WWUS53 KGLD 082005
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
305 PM CDT WED AUG 8 2018
KSC063-109-082015-
/O.CON.KGLD.SV.W.0377.000000T0000Z-180808T2015Z/
Logan KS-Gove KS-
305 PM CDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN LOGAN AND WEST CENTRAL GOVE COUNTIES...
At 305 PM CDT, a severe thunderstorm was located 12 miles north of
Scott State Lake, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Logan and west central Gove Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3893 10092 3893 10078 3871 10081 3871 10100
TIME...MOT...LOC 2005Z 000DEG 9KT 3885 10086
HAIL...1.00IN
WIND...60MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:47 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 8, 2:47 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Goodland KS 147 PM MDT Wed Aug 8 2018 .SHORT TERM...(This evening through Thursday) Issued at 147 PM MDT Wed Aug 8 2018 Across the region this afternoon...a weak surface trough which has been slowly pushing southward in central Kansas from this morning is still the focal point for the development of isolated showers and thunderstorms across the area. In turn...remnant outflow boundaries are also aiding in isolated storm development as well. Skies are mainly mostly sunny to sunny...except where clouds from dying storms still are pushing thru the region...mainly south of I-70. Temperatures are in the 80s with winds variable and gusting at times in locales in relation to any storms/outflows. For the rest of the afternoon on into this evening...do expect continued isolated storm development across the area...aided by previous storm outflow and diurnal heating. With the continued push southward of the main surface trough from earlier today and loss of diurnal heating...looking for convective activity to wane around or just after sunset. With upper level amplified ridging to our west tonight looking for mainly clear skies and a nice evening. Going into Thursday...despite models having amplified upper level ridging to our west...there will be a weak trough setting up over the Rockies during the day...and will be the focus/trigger for some isolated storm development. Based on the positioning of the surface trough...will focus expected storm/shower activity to locales in northeast Colorado...but could work eastward thru the day if trough sets up closer to the CO/KS border. SPC currently has the CWA under General Thunder risk...but any storms could at least see brief heavy downpours with PW's in the inch range and Td's in the 50s to low 60s. For temps...looking for overnight lows to range in the upper 50s thru the mid 60s. Daytime highs on Thursday will top off in upper 80s thru the lower 90s. .LONG TERM...(Thursday night through Wednesday) Issued at 102 PM MDT Wed Aug 8 2018 Embedded shortwave in upper level ridge flow over the northern and central Plains Thursday night. A surface leeside trough along the Colorado front range Thursday night will make thunderstorms possible in the afternoon and evening. The shortwave moves south into eastern Kansas by Friday night bringing northwest flow aloft and possible thunderstorms throughout the day Friday. The shortwave becomes absorbed into the main trough over the Great Lakes and extends the main trough westward to an upper level low that formed over the southern Plains Saturday morning. By Saturday night, the low over Texas and Oklahoma becomes cut off from the main trough. Meanwhile, a trough over the Pacific Northwest, along with the upper level low over the southern Plains and trough over the Great Lakes, compress the ridge causing the ridge to build into northern Canada Saturday. By Sunday night, the high pressure weakens allowing for weak low pressure to overtake the U.S. After low pressure becomes dominate, weak flow is left aloft creating almost zonal flow across the northern Plains. During the beginning of next week, the low over the southern Plains migrates northward bringing precipitation chances with it Monday into Tuesday for the Tri-State region. The low continues moving north and is absorbed by the upper level flow creating a shortwave trough over the central Plains. By Wednesday, a weak trough forms over the Pacific Northwest moving southeast forming an upper level cutoff low. The shortwave trough over the central Plains begins to build Wednesday as the cutoff low and shortwave trough collide. Due to this upper level flow regime during the middle of next week, northwest flow aloft returns to the Tri-state region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1118 AM MDT Wed Aug 8 2018 VFR conditions expected for both taf sites thru the forecast period w/ mainly high cloud cover. Winds for KGLD...mainly light and variable with some gusts around 10kts thru 21z and 06z-13z Thursday. Winds for KMCK...light and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...NEWMAN AVIATION...JN
Hazardous weather outlook, Aug 8, 10:57 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 957 AM MDT Wed Aug 8 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091600- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 957 AM MDT Wed Aug 8 2018 /1057 AM CDT Wed Aug 8 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Isolated marginally severe storms are possible late this aftenooon and evening across far east central Colorado. The primary threats with these storms will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time.
In the hours before
Special weather statement, Aug 8, 9:05 AM CDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
805 AM MDT WED AUG 8 2018
COZ090-KSZ001-081445-
Yuma County CO-Cheyenne KS-
805 AM MDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 845 AM MDT/945 AM CDT/...
At 804 AM MDT/904 AM CDT/, thunderstorm outflow was located 4 miles
southwest of Wray, moving southeast at 30 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Wray, Bonny Reservoir, Hale, Beecher Island, Laird, Idalia and
Vernon.
This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 248.
LAT...LON 4018 10212 4005 10205 4000 10205 4000 10202
3972 10187 3957 10228 4005 10248
TIME...MOT...LOC 1404Z 331DEG 28KT 4003 10226
JNSpecial weather statement, Aug 8, 11:49 AM CDT, 3 hours 6 minutes before
Special Weather Statement National Weather Service Goodland KS 1149 AM CDT WED AUG 8 2018 KSZ016-081730- Graham KS- 1149 AM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL 1230 PM CDT... At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Voda, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Saint Peter. LAT...LON 3913 9979 3913 10014 3927 10014 3931 9977 TIME...MOT...LOC 1649Z 255DEG 13KT 3918 10004 JN
Special weather statement, Aug 8, 2:22 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
222 PM CDT WED AUG 8 2018
KSZ029-081945-
Gove KS-
222 PM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE COUNTY UNTIL
245 PM CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Gove, moving southeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
The Monument Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3881 10082 3894 10067 3875 10036 3870 10043
3870 10072
TIME...MOT...LOC 1922Z 317DEG 21KT 3880 10065
JNSpecial weather statement, Aug 8, 2:40 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
240 PM CDT WED AUG 8 2018
KSZ042-082015-
Wichita KS-
240 PM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WICHITA COUNTY UNTIL 315
PM CDT...
At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Leoti, moving southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Leoti and Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3859 10146 3868 10129 3858 10113 3844 10113
3832 10127
TIME...MOT...LOC 1940Z 312DEG 8KT 3852 10128
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:28 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Aug 7, 10:16 PM CDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Aug 8, 1:01 AM CDT | Special Weather Statement | GLD | Greeley | 29 min |
| Aug 8, 11:49 AM CDT | Special Weather Statement | GLD | Graham | 41 min |
| Aug 8, 11:54 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 36 min |
| Aug 8, 12:35 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 8 min |
| Aug 8, 2:22 PM CDT | Special Weather Statement | GLD | Gove | 23 min |
| Aug 8, 2:28 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 32 min |
| Aug 8, 2:40 PM CDT | Special Weather Statement | GLD | Wichita | 35 min |
| Aug 8, 2:41 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 19 min |
| Aug 8, 3:16 PM CDT | Special Weather Statement | GLD | Logan | 14 min |
| Aug 8, 3:17 PM CDT | Special Weather Statement | GLD | Wichita | 13 min |
| Aug 8, 3:18 PM CDT | Special Weather Statement | GLD | Thomas | 27 min |
| Aug 8, 3:23 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.